Frustrated with her constantly fluctuating weight, Sharon Osbourne started taking Ozempic – a medication intended for the treatment of type 2 diabetes that causes weight loss – last December. Although people are expected to take the drug long-term, Osbourne said she’s already gone off of it because she “couldn’t stop losing weight.”
Yet, Osbourne wouldn't walk back on her decision to start the medication in the first place. “I don’t regret it," she said Monday on the U.K. talk show "Loose Women." "Everything with weight with me was, ‘I want it now.' The injections that I was on worked, but it just seems that now I can’t put anything on really.”
“If I could, I’d put back another 10 [pounds],” said Osbourne, who now weighs under 100 pounds.
Still, she warns others to be careful what they wish for.
“I could do with putting on a few pounds,” Osbourne said during a Nov. 24 appearance on the U.K. talk show Good Morning Britain. “But at this point, the way my body is, it’s not listening. It’s staying where it is.”
Why has Sharon Osbourne lost so much weight?
Osbourne’s Ozempic experience raises an important question about a scenario not many people imagine they’ll find themselves in when starting or stopping weight loss drugs:
How common is it to lose “too much” weight and struggle to gain it back?
After all, people are far more likely to experience the opposite. Most studies show that people who are overweight can regain some or most of the weight they lost within a year after coming off medications such as Ozempic and Mounjaro (approved to treat diabetes), as well as Wegovy and Zepbound (approved for weight loss).
“We don’t know what your response to these medications might be. You can be anywhere from a nonresponder to a super-responder, and if you’re the latter, it might seem amazing from the get-go, but it can be very complicated,” said Dr. Jody Dushay, an endocrinologist at the Beth Israel Deaconess Medical Center who treats obesity and frequently prescribes weight loss medications. “(Osbourne’s) story is really important to consider when laying out for people the entire landscape of what could happen while on these drugs.”
How common is it to lose 'too much' weight on Ozempic?
How much weight loss is “too much” is a “tricky concept to define,” said Dushay, who noted that weight loss is usually measured as a percentage, the significance of which differs depending on people’s baseline weight, health status and personal reasons for starting these medications.
“Would you say it’s too much if someone develops a macronutrient deficiency?” Dushay said, “or if they rapidly lose a lot of weight in their face, giving them a certain look? It really depends."
Ozempic face? Don't use the term. It's offensive and unhelpful.
Most clinical trials for weight loss medications don't stratify data in ways that show how many people lose more weight than desired or deemed healthy, Dushay said. Even less is known about how people who don’t have diabetes or obesity, or aren’t overweight, respond to weight loss medications, she added. It’s unclear if Osbourne has or has ever had any of these conditions. Her team did not respond to USA TODAY’s request for comment.
People like Osbourne are more like “sustained responders,” Dushay said, meaning those who gain minimal to no weight when stopping a weight loss medication. Dushay hasn't treated any sustained responders herself, but some of her patients have been able to avoid gaining what they lost once they stop taking it.
Losing 'too much' weight can be just as detrimental as not losing enough
Conversations about weight often focus on the desire to shed pounds and the social, professional and health consequences of not being able to. But struggling to gain weight after losing too much can be a difficult journey as well.
"Because we live in a culture that idealizes thin bodies, we tend to think that everyone should be happy if they're skinny," Alexis Conason, a clinical psychologist and certified eating disorder specialist, previously told USA TODAY, adding that anyone can struggle with body image, regardless of their body size.
Some people who lose a lot of weight may have excess skin or develop a gaunt facial structure they aren't happy with. In extreme cases, some people’s bones could weaken, increasing their risks for osteoporosis, or they could develop gallstones if their weight falls too quickly.
More common are the mental repercussions of losing excessive weight, especially in a short period, experts say. Many people struggle with body dysmorphia and how differently people treat them; some may even swap an addiction to food with another, potentially more dangerous one such as alcohol in a phenomenon called addiction transfer.
Excessive weight loss from medications like Wegovy, however, could be harder to deal with considering patients aren’t required to undergo mental health screenings before starting these drugs like they are prior to bariatric surgery, Dushay said. The consequences can be drastic given newer versions of these drugs, including tirzepatide (sold under the brand name Zepbound), help people lose more weight in shorter periods compared to older drugs and surgery.
Why are some people unable to regain weight after Ozempic?
Experts don’t fully understand why some people lose more weight, or lose weight more rapidly, while taking weight loss drugs compared to others. Similarly, they don't know why it's difficult for some, like Osbourne, to regain their weight once it's lost.
Weight loss medications work by sending signals to the appetite center of the brain to reduce hunger and increase fullness, according to Dr. Deborah Horn, an assistant professor of surgery at the McGovern Medical School at UTHealth Houston. Once a person stops taking the drug, that effect is gone, paving the way for some people to regain what they lost if they don't adjust their diet and exercise patterns.
Dushay said the exercise and dietary habits a person practices after coming off a medication may be the more likely culprit, although there are certainly other, unknown factors at play.
Evidence suggests that some people may have a genetic predisposition to being a "super-responder" to weight loss medications, according to Acosta.
And because excessive weight loss via these medications is relatively uncommon and hasn't been studied, doctors aren't sure how they can help someone safely gain more weight without introducing unintended consequences, Dushay said, either for health or aesthetic reasons.
"Do you back off on the dose? Do you stop the medication altogether?” Dushay said. “It's uncharted territory."
Regular follow-up appointments with a team of various health care providers are crucial in these scenarios to ensure people are eating enough nutrients and getting sufficient exercise to maintain their health, Acosta said.
Beware of 'skinny shaming' and other hurtful words about weight loss
While it’s best not to comment on people’s bodies or appearance, if you’re concerned that someone close to you has lost too much weight, experts recommend raising your concerns with kindness.
This article originally appeared on USA TODAY: Sharon Osbourne lost too much weight on Ozempic. Is it common?